Kansas, 2014Damaging Winds in Kansas, June 11, 2014
June 11, 2014 · NWS TOP · 2 events in 2 counties and zones
On the late evening of June 11th isolated thunderstorms produced severe winds in north central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the late evening of June 11th isolated thunderstorms produced severe winds in north central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 5:08 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 11, 5:08 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT Wed Jun 11 2014
...AVIATION UPDATE...
.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM CDT WED JUN 11 2014
Water vapor imagery showed the exiting mid-level trough advancing
into the Ohio River valley with a weak mid-level ridge stretching
across the Southern and Central Plains. A large mid-level trough was
situated over Canada and clipping the Northern Plains. Models show
this trough deepening and digging further south tonight, which will
help to push an area of low pressure and an associated cold front
eastward across the region. Additionally, a weak embedded shortwave
was noted on water vapor imagery over northern Colorado. Models are
in good agreement in this wave strengthening as it gets caught up in
the frontal passage, with an MCS potentially developing overnight
and tracking southeastward across the state. Short-range model runs
have been consistent in keeping conditions dry across the region
through early to mid evening, with the SW- to NE-oriented cold front
likely advancing into north central Kansas between 03z-05z. The cap
that's currently in place should weaken this evening, but lapse
rates don't look to be that great with soundings showing deep
moist-adiabatic conditions. MUCAPE values may be upwards of
2500-2800 J/kg with 0-6km bulk shear upwards of 20-30kts, so these
conditions may be enough to get a few strong to severe thunderstorms
to develop through late this evening as this line of storms enters
into north central Kansas. The threats with the strongest storms
would be large hail and damaging winds. However, another concern
will be for the potential for some heavy rain and localized flash
flooding as PWAT values are upwards of 1.7-1.9 inches. Many
locations received 2-4" of rain from Monday's system, resulting in
very saturated ground, so the 1-hour flash flood guidance for much
of the region is 1.5-1.9 inches. So this flash flood concern will
need to be monitored through the overnight hours. As the cold
front tracks across the region overnight, widespread post-frontal
showers and thunderstorms are expected with north central Kansas
likely drying out by Thursday morning. This cold front should be
southeast of the area by mid morning with the post-frontal
precipitation over eastern Kansas diminishing by late morning
through early afternoon.
As for temperatures, southerly winds and mostly clear skies allowed
temperatures to rise into the low to mid 80s this afternoon. With
the increasing cloud cover overnight from the precipitation, low
temperatures will be a bit warmer tonight with lows only dropping
into the low/mid 60s. The combination of gradually decreasing cloud
cover and northerly winds behind the front will result in
below-normal temperatures for Thursday with highs only expected to
reach into the middle/upper 70s.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM CDT WED JUN 11 2014
A ridge of high pressure builds southeastward across eastern KS
Thursday night with mostly clear skies and calm winds toward
morning. This could lead to some patchy dense fog for areas of east
central KS around sunrise Friday. Temps are expected to be cool
with lows in the middle 50s. On Friday, the high moves off to the
east while low pressure develops in the lee of the Rockies, turning
the winds to south. Highs are not expected to be too warm with
mainly upper 70s expected.
A piece of the western U.S. trough comes out onto the Plains
Saturday and Saturday night with increasing chances for
thunderstorms by Saturday evening. The front associated with this
trough stalls near Kansas for the early to middle part of next week
with disturbances in broadly cyclonic upper flow periodically moving
through. While the best dynamics should be to our north, there will
be enough lift with these systems in proximity to the front to give
chances for thunderstorms each day. High temperatures for the
weekend through the middle part of next week should be mostly in
the 80s. With increasing low-level moisture, overnight lows from
Sunday through Wednesday are forecast in the upper 60s to around
70.
&&
.AVIATION...(For the 00Z TAFs through 00Z Thursday Evening)
Issued at 608 PM CDT WED JUN 11 2014
Convection has moved off the higher terrain and towards western KS
early this evening. Most guidance shows a convective complex
moving through the terminals during the early morning hours.
Because of this will have -TSRA prevailing for a period of time.
Think there may be some MVFR conditions with the precip as well.
However conditions should improve by late in the morning as north
winds bring dryer air into the area. Confidence is good that TS
will move through overnight. It is just timing the onset and end
of precip that may need some refinement as the evening progresses.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hennecke
LONG TERM...GDP
AVIATION...Wolters
Hazardous weather outlook, Jun 11, 2:36 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED JUN 11 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
THUNDERSTORM CHANCES WILL SPREAD EAST INTO NORTH CENTRAL KANSAS BY
MID EVENING...AND THEN PROGRESS INTO NORTHEAST AND EAST CENTRAL
KANSAS BY THE EARLY OVERNIGHT HOURS. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...GENERALLY ALONG AND WEST
OF A LINE FROM WASHINGTON TO JUNCTION CITY...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. WITH SATURATED SOILS AND MANY RIVERS AND
CREEKS RUNNING AT ELEVATED LEVELS...LOCALIZED FLOODING IS ALSO POSSIBLE
TONIGHT THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS THAT MOVED THROUGH THE AREA WEDNESDAY NIGHT MAY
LINGER ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THURSDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED.
ANOTHER SYSTEM MOVES ACROSS THE STATE THIS WEEKEND AND BRINGS A
CHANCE FOR THUNDERSTORMS LATE SATURDAY INTO SUNDAY. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE.
THUNDERSTORM CHANCES CONTINUE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 11, 8:32 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT WED JUN 11 2014
KSZ008-120300-
REPUBLIC-
932 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 1000 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...
SCANDIA...MUNDEN...NARKA...NORWAY...CUBA AND BELLEVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9737 3984 9738 3966 9772 3965 9792
4000 9793 4001 9791
TIME...MOT...LOC 0232Z 316DEG 22KT 4009 9754 3950 9863Special weather statement, Jun 11, 9:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED JUN 11 2014
KSZ008-020-120345-
CLOUD-REPUBLIC-
1005 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHERN CLOUD
COUNTIES...
THROUGH 1045 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH ACROSS PORTIONS OF REPUBLIC AND NORTHERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AGENDA...CONCORDIA AND CONCORDIA AIRPORT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9738 3964 9737 3936 9793 3997 9794
4001 9790
TIME...MOT...LOC 0305Z 316DEG 32KT 3990 9729 3936 9822
BOWENSpecial weather statement, Jun 11, 9:41 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT WED JUN 11 2014
KSZ008-009-020-021-120430-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
1041 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES...
THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY...CLOUD
AND SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE AURORA...AGENDA...CLYDE...
MILTONVALE...VINING AND CLIFTON.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3973 9712 3929 9729 3947 9780 3980 9774
TIME...MOT...LOC 0342Z 286DEG 24KT 3965 9762
BOWEN
Special weather statement, Jun 11, 9:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT WED JUN 11 2014
KSZ009-010-120415-
MARSHALL-WASHINGTON-
1046 PM CDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND CENTRAL
WASHINGTON COUNTIES...
THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WEST CENTRAL MARSHALL AND CENTRAL WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF AND BARNES.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3989 9677 3961 9677 3962 9713 3990 9715
TIME...MOT...LOC 0346Z 268DEG 17KT 3971 9701
BOWEN
Local storm report, Jun 11, 9:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
06/11/2014 M56 MPH CLOUD KS ASOS
&&
WOLTERSThunderstorm Wind, Cloud
- When
- June 11, 9:55 PM CST to 9:57 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Measured wind gust to 52 knots at the Concordia airport via ASOS.
Thunderstorm Wind, Clay
- When
- June 11, 10:15 PM CST to 10:17 PM CST
- Where
- Clay County, 1.48 mi SSW of Clifton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -97.280
Tree limbs up to 6 inches in diameter down in the Clifton area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518988, 518989.